By Troy Brown, RN
WebMD Health News
April 05, 2017
A US Food and Drug Administration (FDA) advisory panel voted 15 to 5 Tuesday, recommending that the combination of an analgesic with antacids is not "a rational combination for over-the-counter (OTC) use for the relief of minor aches and pains associated with heartburn, sour stomach, acid indigestion, fullness, belching, gas, or nausea."
The FDA's Nonprescription Drugs Advisory Committee (NDAC) and the Drug Safety and Risk Management Advisory Committee (DSaRM) met jointly to discuss the safety of combining analgesics — specifically aspirin and acetaminophen — with antacids or caffeine for relief of upset stomach and hangover.
"There are better medications out there — H2 blockers, Maalox ... I would never tell a patient who came into my clinic with acid indigestion, 'Take two aspirin and call me in the morning,'" voting NDAC member Paul Pisarik, MD, St John Health System Urgent Care, Tulsa, Oklahoma, said.
The FDA released a Drug Safety Communication on June 6, 2016, about the risk for serious bleeding that can occur with the use of aspirin-antacid combination products after it received reports of eight serious bleeding events associated with these products since 2009. The FDA added that risk to its labels for all OTC products containing aspirin or other nonsteroidal anti-inflammatory drugs in 2009.
Upset stomach and hangover are addressed by four FDA monographs, or standards: the Internal Analgesic, Antacid, Overindulgence, and Stimulant monographs.
According to those monographs, antacids are indicated for "overindulgence in food and drink." Analgesic-antacid combination products are indicated for minor aches and pains and upset stomach associated with "overindulgence in food and drink" and "hangover." Analgesic-caffeine combination products are indicated for "hangover" relief.
Analgesic-antacid combination products typically are available in an effervescent tablet. The FDA requires the dosage form of antacid-aspirin combination products to be limited to solution form. There is no such limitation for antacid-acetaminophen products. Analgesic-caffeine products are available in effervescent and noneffervescent formulations.
Although no products combining acetaminophen and antacids were discussed at the meeting, the panel did discuss combination products containing acetaminophen and caffeine for hangover relief.
Hangover encompasses a range of signs and symptoms that can vary in frequency and intensity. These include nausea, heartburn, thirst, tremor, equilibrium disturbances, fatigue, generalized aches and pains, headache, dullness, and/or depression or irritability, the FDA explains in a briefing document.
Panel members voiced concern about including aspirin or acetaminophen — both of which can be harmful when used with alcohol — in a product intended to treat hangover. Alcohol and aspirin (and other nonsteroidal anti-inflammatory drugs) have been associated with gastrointestinal bleeding, and alcohol and acetaminophen have been associated with liver toxicity.
Some panel members said they were uncomfortable with certain patients who have comorbidities (such as those with heart failure) using the effervescent products, which contain a large amount of sodium.
There Are 'Better Remedies'
Although combination products can sometimes "fill a really good niche for patients, other times they are confusing," voting NDAC member Janet P. Engle, PharmD, PhD (Hon), professor and head, Department of Pharmacy Practice and senior associate dean for clinical education, University of Illinois at Chicago College of Pharmacy, said. "If a patient presents to me and he or she has an upset stomach, or heartburn, or whatever, there [are] better remedies than one of these combination products, especially with aspirin in it, which can confound the whole clinical picture, because aspirin can upset your stomach... I would not recommend this for someone with an upset stomach because we have better remedies for that."
"The other thing ... that concerns me with these products is the massive sodium load that you get with these effervescent products," Dr Engle added.
"When you think about the etiology of the pain, the minor aches and pains associated with the [gastrointestinal] symptoms, again, you don't treat those minor aches and pains with aspirin – you treat the [gastrointestinal] symptoms," said voting DSaRM member Linda Tyler, PharmD, chief pharmacy officer, University of Utah Health Care and professor (clinical) and associate dean for pharmacy practice, University of Utah College of Pharmacy, both in Salt Lake City.
Other panel members pointed out that hangovers are self-limiting and usually dissipate in a few hours, even without medication, and questioned whether these products hasten recovery.
Is 'Limited Use' Safe?
Panel members voiced concern about patients taking these products long term or inadvertently taking high doses. Several panel members said they question whether patients will read or understand label warnings, particularly if they are intoxicated or hung over. Several panel members said they thought limited use was safe.
"I voted 'yes' with the proviso that we're talking about limited use, and in the context of overindulgence, or hangover, as opposed to unassociated symptoms," voting DSaRM member Niteesh K. Choudhry, MD, PhD, professor, Harvard Medical School and associate physician, Brigham and Women's Hospital, Boston, Massachusetts, said.
The advisory committee members have disclosed no relevant financial relationships.
Health Solutions From Our Sponsors
SOURCE: Medscape, April 05, 2017.